Mouth care

Please be aware - this information is for healthcare professionals

Poor oral hygiene can be a common issue at the end of life, so it’s important to understand how oral problems can present themselves and what can cause them. Be aware that oral care can be an intrusive procedure, so it is important to understand how to assess and support someone experiencing any difficulties.

How is oral health affected at the end of life?


Odour can be caused by infection or decay, particularly where radiotherapy has been given to the oral cavity, throat, head or neck.

The patient may not be aware of their own malodour, so sensitive communication is really important. Be aware that some people may feel very self-conscious about it and want to isolate themselves.

You can support them by looking at using mouth rinses with their specialist nurse and advising them how to clean the mouth area gently.

If someone has not been eating properly, a condition called ketosis can occur. This can make their breath smell like pear drop sweets and good mouth care (as outlined below) is essential.

Loose teeth and ill-fitting dentures

This can happen when someone has lost a considerable amount of weight. Loose dentures can rub and cause friction on the gums. They can also make it painful to eat. You may need to suggest removing the dentures to eat and offering a pureed or soft diet. You may find it helpful to consult a dietitian.

Soreness/dryness following chemotherapy and radiotherapy

Generally, people receiving chemotherapy and radiotherapy are warned about this side-effect beforehand and are given a specific mouthwash to manage the issue. You could suggest they use an oral balance gel to relieve dryness and a baby toothbrush, as it is gentler.  

Oral thrush/candida

This may present as redness, as well as the classic white patches associated with thrush/candida. It can also cause vomiting. Antibiotics can often be the cause, along with failure to rinse the mouth after using a steroid inhaler. The GP can prescribe medication for this. If the patient wears dentures, they must be treated for oral thrush too.

Oral tumour

If your patient or client has an oral tumour, seek advice from their GP or District Nurse before attempting mouth care. Oral tumours are particularly fragile and may bleed easily. Sometimes, an oral tumour can damage tissues in the face and will require specialist dressings.


If drooling is an issue, it is important to maintain the skin integrity around the mouth with moisturiser. Medication to reduce the production of saliva may also be prescribed and you can speak to the patient’s GP or the specialist palliative care team about this. Botox injections to reduce the saliva production are also an option, but this procedure must be carried out by a specialist.


Any new bleeding must be reported to the patient’s GP. It may be an indication of a more serious condition or a significant change. 

back to top

How do I clean the patient’s mouth and dentures?

Try to encourage your patient or client to self care, if possible. This is the best option as they can maintain control, particularly if the mouth is sore.

Remember that your patient has their own practical and emotional needs as an individual. It can be distressing to have something, such as a toothbrush, suddenly put into your mouth unexpectedly, so if you do need to perform mouth care, discuss this with your patient or client beforehand, if possible. If they are unresponsive and you can’t get verbal consent, explain what you are doing as you do it, as they may be able to hear you.

Try to be gentle, and use a soft toothbrush and baby toothpaste. You can also use a toothbrush to clean the patient’s dentures. This should be done thoroughly and regularly.

Mouth swabs should be avoided for mouth care, if possible. This is because the swabs can become loose and fall away from the stick they have left in water for any length of time. This is a choking hazard if this happens in the persons’ mouth, particularly they are bitten.

Towards the end of life the patient may well reach a stage when they are unable to swallow. It’s important to recognise any swallowing difficulties as this may make hydration and nutrition problems worse.

This can be a very distressing time for those caring for the patient and support should be sought from the patient’s doctor or palliative care specialist nurse. It is important to maintain good oral hygiene during this period to prevent the mouth becoming sore.

back to top

What do I do if the mouth is sore and/or the tongue is coated?

Coating on the tongue may be due to poor hygiene or oral thrush. Chewing on a pineapple cube or sucking an effervescent vitamin C tablet can help to clean a coated tongue. Try to encourage the patient to drink fluids, even if they spit them out after rinsing.

What can I do if the lips are dry and cracked?

You can try offering ice chips or ice lollies. It is best for them to avoid citrus, curries, smoking or other highly flavoured things.

Lip balm or Vaseline can be used to moisten the lips. NB this is highly flammable and should not be used if the patient is on oxygen, as blistering can occur.

You could also suggest using a straw for drinking fluids.

Who else should I talk to?

  • The patient’s GP
  • A district nurse
  • The specialist palliative care team
  • The patient’s dentist

back to top

Points to remember

  • Cleanliness and fluid intake are important
  • Sensitive communication is important.
  • Try to get the patient’s consent before performing mouth care, if appropriate.
  • Be gentle and encourage self-care if possible. If not, provide clear explanations of what you’re doing.
  • Report any bleeding or thrush to a GP or specialist palliative care team.
  • Be very aware of any swallowing difficulties. 

Let us know what you think

Email your feedback to 

Print this page